MAUDE Adverse Event Report: STRYKER SPINE-US ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48280145
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/02/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an mis t lift, the tap would not advance.The tap was removed and the tip of it was missing.The pieces were in the body.Hour and half surgical delay to remove pieces, some pieces remained inside the body.
 
Additional Manufacturer Narrative
Method: visual inspection, device history review, complaint history review, risk assessment; result: the customer reported event was confirmed via visual inspection.The device was inspected and it was found that the tip of the tip is fractured off, the fractured piece was not returned as it remains inside the patient.No adverse consequences to the patient were reported at this time.Manufacturing history was reviewed and no issues were identified.Age of the instrument was found to be more than 4 years old.Conclusion: capa was opened to address this issue and includes a design change that increases the thickness of the tap and updating the surgical technique requiring use of the awl prior to tapping that has now been implemented for devices manufactured after 15aug2015.The reported device is in the scope of the capa.The probable root cause of the reported event is design related, based on the capa, es2 taps were identified to have lower wall thickness: the wall thickness of the lower diameter taps are more susceptible to fracture or normal wear and tear of instruments.
 
Event or Problem Description

Brand Name
ES2 CANNULATED MODULAR TAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7381683
Report Number0009617544-2018-00074
Device Sequence Number1095187
Product Code LXH
UDI-Device Identifier04546540710413
UDI-Public(01)04546540710413
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K122845
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48280145
Device Lot Number13A874
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2018
Initial Date Received by Manufacturer 03/02/2018
Supplement Date Received by Manufacturer05/15/2018
Initial Report FDA Received Date03/29/2018
Supplement Report FDA Received Date06/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1